Kansas, 2006Flood in Kansas, August 19, 2006
August 19, 2006 · NWS DDC · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 1:34 PM CST, 11 hours 12 minutes earlier.
Area forecast discussion, Aug 18, 1:34 PM CST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT FRI AUG 18 2006
.DISCUSSION...
DAY 1...
THE MAIN FORECAST CHALLENGES ARE RAINFALL AMOUNTS TONIGHT INTO
SATURDAY AND FLOODING POTENTIAL.
THE INTERACTION OF TROPICAL MOISTURE AND FRONTOGENETIC FORCING INTO
SATURDAY WILL GIVE MUCH OF THE AREA THUNDERSTORMS AND HIGH RAINFALL
AMOUNTS. THE CURRENT FLOOD WATCH FOR THE NORTH AND SOUTHWEST CWA LOOK
GOOD WITH EXPECTED QPF OF 1 TO 2 INCHES AND LOCALLY OVER 4 INCHES.
THE NORTHERN FLOOD WATCH WILL EXPIRE AT 12Z SATURDAY, WHILE THE
SOUTHWEST FLOOD WATCH WILL CONTINUE INTO SATURDAY AFTERNOON THROUGH
00Z SUNDAY. ISENTROPIC LIFT AND FORCING AT THE 700 TO 850MB LAYER
NORTH OF THE FRONT ON SATURDAY IN THE SOUTHWEST CWA SHOULD CONTINUE
THE THREAT FOR HEAVY RAINFALL AMOUNTS. SEVERAL SHORTWAVE TROUGHS
WILL MOVE IN FROM THE WEST ENHANCING AND SUPPORTING THE WIDESPREAD
RAINS. PREVIOUS HEAVY RAINS IN THE PAST FEW DAYS IN THE WEST AND
NORTH WILL ALSO HELP SET THE STAGE FOR FLOODING AND RUNOFF WITH
NEARLY SATURATED SOILS. HIGH TEMPERATURES ON SATURDAY WITH NO
INSOLATION EXPECTED IN THE SOUTH SHOULD ONLY BE IN THE MID 70S OR
EVEN COOLER.
DAYS 2-7...
MAIN CHALLENGE INITIALLY WILL BE WHEN AND HOW FAST TO DECREASE
POPS. ONCE FRONT MOVES THROUGH SATURDAY...IT WILL SLOW DOWN TO OUR
SOUTH AND BECOME QUITE SHALLOW...WITH DECENT ISENT LIFT AND FGEN
FORCING IN THE H8-7 LAYER OVER AT LEAST THE SOUTHERN HALF OF DDC
CWA. THE UKMET MODEL IS THE MOST AGGRESSIVE FOR PROLONGED
PRECIPITATION AROUND SOUTHWEST KANSAS THROUGH THE 72 HOUR PERIOD AT
IT STALLS THE FRONT OUT FARTHER NORTH AND KEEPS AN AXIS OF HIGH QPF
OVER A LARGER PORTION OF SOUTHERN KANSAS.
SAT NITE AND SUN...GOING WITH 50 POPS ALONG THE OK BORDER TAPERING
TO 15-20 POPS NEAR HAYS TAPERING TO 15-35 POPS BY AFTN SUN...AS
SUBTROPICAL JETLETS ROTATE NORTHEASTWARD AROUND WESTERN PERIPHERY H5
RIDGE. THIS WILL KEEP DEEP TROPOSPHERIC LIFT GOING IN THE LARGE
SCALE RIGHT ENTRANCE REGION OF NORTHERN PLAINS/MIDWEST JET
CORE...WITH DEEP MOISTURE STILL IN PLACE.
SUN NITE AND MON...GFS STILL KEEPS SOUTHWEST KANSAS IN A RETURN
MOIST FLOW WITH LOWER-MID TROP FORCING FROM DEFORMATION AND
CONVERGENCE IN H8-7 LAYER...ALTHOUGH BY LATE MONDAY IT APPEARS LOW
LEVEL RIDGING WILL PENETRATE FAR ENOUGH INTO SW KS TO DECREASE PCPN
CHANCES...SO WILL GO WITH 15-20 POPS BY LATE MONDAY.
TUES TO FRI...NOT A WHOLE LOT OF CHANGE REALLY...IT APPEARS SURFACE
RIDGING SHOULD DOMINATE TUES AND WEDNESDAY WITH UPPER HIGH
RETROGRADING WEST INTO SOUTHERN ROCKIES...THUS LOW PCPN CHANCES MORE
THAN LIKELY. THE PACIFIC WAVE COMING INTO THE WEST WILL EJECT
NORTHEASTWARD WELL NORTH OF SW KS INTO THE FAR NORTHERN PLAINS
MID-WEEK. THIS PATTERN SHOULD KEEP THE WESTERN KS REGION DRY WITH A
GRADUAL WARM-UP WELL INTO THE 90S ESPECIALLY BY THURSDAY AND
FRIDAY...PROBABLY UPPER 90S NR 100 LATE IN THE WEEK WITH DECENT LEE
TROUGH IN PLACE AND DOWNSLOPE PLUME PROBABLY AFFECTING AT LEAST SOME
OF WESTERN KANSAS.
8 TO 10 DAY...LIKELY ANOTHER FRONT NEAR THE BEGINNING OF THIS TIME
FRAME WITH MEAN TROUGH OVER THE NORTHERN PLAINS OR MIDWEST REGION.
COULD BE WARM SATURDAY BEFORE FRONT DEPENDING ON TIMING...THEN BELOW
AVG TEMPS DAY 9-10. COULD BE ANOTHER DECENT OPPORTUNITY FOR
PCPN...SO WILL GO AHEAD AND BANK ON AT LEAST ONE OF THESE DAYS
PROVIDING PLENTIFUL PCPN TO PUT THE 3-DAY PERIOD ABOVE AVG.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 69 78 63 81 / 90 70 50 30
GCK 67 76 62 79 / 90 60 40 30
EHA 66 75 60 79 / 90 90 60 40
LBL 69 77 62 81 / 90 90 60 40
HYS 68 81 61 82 / 70 30 20 20
P28 72 83 67 83 / 80 80 50 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
SATURDAY MORNING FOR KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-
KSZ061-KSZ062-KSZ063-KSZ064-KSZ065.
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY EVENING
FOR KSZ074-KSZ075-KSZ084-KSZ085.
&&
FN06/25
Hazardous weather outlook, Aug 18, 1:45 PM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT FRI AUG 18 2006
KSZ030-031-043>046-061>065-079-191000-
EDWARDS-ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-
SCOTT-TREGO-
245 PM CDT (145 PM MDT) FRI AUG 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND GUSTS UP TO 65 MPH ALONG WITH PERIODS OF HEAVY RAIN
WILL ACCOMPANY SCATTERED THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP
AFTER 4 PM ALONG A COLD FRONT WHICH WILL EXTEND ACROSS NORTHWEST
KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE
AREA EARLY TONIGHT. A FLOOD WATCH CONTINUES TONIGHT THROUGH 7 AM
SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE WEEKEND
INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM. SPOTTERS ARE
ENCOURAGED TO CALL IN RAINFALL AMOUNTS.
KSZ066-076>078-080-081-086>090-191000-
BARBER-CLARK-COMANCHE-FORD-GRAY-HASKELL-KIOWA-MEADE-PRATT-SEWARD-
STAFFORD-
245 PM CDT FRI AUG 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
LATER THIS EVENING...THEN BECOME MORE WIDESPREAD BY MIDNIGHT. A FEW
OF THESE STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY
RAINFALL. THESE HEAVY DOWNPOURS MAY CAUSE SOME MINOR FLOODING...
PRIMARILY IN LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL REMAIN
POSSIBLE THROUGH MUCH OF SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.
KSZ074-075-084-085-191000-
GRANT-MORTON-STANTON-STEVENS-
245 PM CDT FRI AUG 18 2006
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
THIS EVENING...THEN BECOME MORE NUMEROUS TONIGHT. THESE STORMS WILL
BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL. THESE HEAVY
DOWNPOURS MAY CAUSE FLOODING...PRIMARILY IN LOW LYING AND POOR
DRAINAGE AREAS. A FLOOD WATCH IS IN EFFECT OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL REMAIN
LIKELY THROUGH MUCH OF SATURDAY. A FLOOD WATCH IS IN EFFECT UNTIL
7 PM CDT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.
06
In the hours before
Special weather statement, Aug 18, 8:34 PM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT FRI AUG 18 2006
KSZ031-190315-
ELLIS-
934 PM CDT FRI AUG 18 2006
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY ACROSS NORTHERN ELLIS COUNTY...MAINLY
NORTH OF I-70. ONE STRONG STORM WAS 12 MILES SOUTH OF PLAINVILLE...
OR 12 MILES NORTH OF YOCEMENTO...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...TORRENTIAL RAINFALL AND WINDS UP TO 55 MPH ARE
POSSIBLE WITH THESE STORMS.
LAT...LON 3913 9958 3890 9957 3890 9907 3912 9906
BURKE
Flood, Ellis
- When
- August 19, 12:46 AM CST to 3:46 AM CST
- Where
- Ellis County, Ellis
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Street flooding was reported and there were also reports of isolated flooding north and east in the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 19, 20064 injured · $32,000 · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 19, 2006$75,000 · 52 kt wind · 1 event
- Damaging Wind in Missouri, August 19, 2006$75,000 · 54 kt wind · 1 event
- Lightning Strike in Kansas, August 19, 2006$30,000 · 1 event
- Heat in Kentucky, August 19, 200622 events
- Damaging Wind in Pennsylvania, August 19, 2006$25,000 · 60 kt wind · 1 event
- Heat in Missouri, August 19, 200611 events
- Heat in Illinois, August 19, 200611 events
- Damaging Winds in Oklahoma, August 19, 2006$7,000 · 61 kt wind · 4 events
- Damaging Winds in West Virginia, August 19, 200650 kt wind · 3 events
- Hail and Damaging Wind in Wyoming, August 19, 20061.75 in hail · 3 events
- Flash Flood in Texas, August 19, 2006$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528696.